Wyoming, 2016

High Wind in Wyoming, February 7, 2016

February 7, 2016 · NWS UNR · 2 events in 2 counties and zones

Strong northwest winds developed across far northeastern Wyoming behind the passage of a clipper system. The strongest winds were across Crook County, where sustained winds of 30 to 45 mph and gusts around 60 mph were observed during the late morning and early afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong northwest winds developed across far northeastern Wyoming behind the passage of a clipper system. The strongest winds were across Crook County, where sustained winds of 30 to 45 mph and gusts around 60 mph were observed during the late morning and early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 7, 2:08 AM MST, 6 hours 52 minutes earlier.

Area forecast discussion, Feb 7, 2:08 AM MST, 6 hours 52 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
208 AM MST SUN FEB 7 2016

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
ISSUED AT 205 AM MST SUN FEB 7 2016

NORTHERN PLAINS REGION IS UNDER STRONG NORTHWEST FLOW...WITH
INITIAL UPPER WAVE NOW PUSHING INTO MN...AND NEXT WAVE OVER MT/ND.
SURFACE LOW OVER NORTHERN MN IS CREATING A TIGHT PRESSURE GRADIENT
OVER THE DAKOTAS AND SOME BREEZY NORTHWESTERLY WINDS OF 20-30 KTS.
SKIES ARE PARTLY CLOUDY...AND TEMPS ARE IN THE 30S.

NEXT UPPER WAVE WILL QUICKLY SWEEP THROUGH THE REGION...BRINGING THE
NEXT AND MORE WIDESPREAD ROUND OF VERY STRONG WINDS. COLD AIR WILL
CONTINUE ADVECTING INTO THE REGION...WITH BEST PRESSURE RISES AND
ISALLOBARIC WINDS AROUND MIDDAY...RESULTING IN WINDS OF 40-50 MPH
WITH GUSTS OF 65-75 MPH. CONSIDERED THE POSSIBILITY OF EXPANDING
WARNINGS TO THE REST OF NORTHEASTERN WY...AS SOUNDINGS INDICATE THE
POTENTIAL OF 50KT+ WINDS MIXING DOWN. HOWEVER NAM/GFS/ECM IN
AGREEMENT THAT PRESSURE GRADIENT AND WINDS ALOFT ARE NOT AS
IMPRESSIVE OVER NORTHEASTERN WY AS THEY ARE OVER THE DAKOTAS...AND
GUIDANCE CONTINUES TO SHOW JUST 25-30KT WINDS FOR THAT AREA. WILL
LEAVE HEADLINES AS THEY ARE...ALTHOUGH THERE COULD BE A FEW STRONG
GUSTS. WINDS WILL GRADUALLY DECREASE THIS EVENING...STILL REMAINING
BREEZY OVERNIGHT. A FEW LIGHT RAIN/SNOW SHOWERS ARE POSSIBLE ACROSS
SOUTH CENTRAL SD THIS AFTERNOON AS WAVE CROSSES THE AREA. HIGHS
TODAY WILL BE IN THE MID 30S TO MID 40S.

BROAD UPPER RIDGE BUILDS OVER THE WESTERN CONUS MONDAY...WITH
CONTINUED FAST NORTHWEST FLOW OVER THE REGION. SOMEWHAT TIGHT
PRESSURE GRADIENT WILL KEEP WINDS BREEZY ON MONDAY. UNDER PARTLY TO
MOSTLY CLOUDY SKIES...HIGHS WILL BE IN THE 30S TO LOWER 40S.

.LONG TERM...TUESDAY THROUGH SATURDAY
ISSUED AT 205 AM MST SUN FEB 7 2016

UPPER FLOW WILL REMAIN NW THROUGH MUCH OF THE WEEK WITH
UPPER RIDGE DOMINATING THE WRN CONUS. BACKDOOR CDFNT WILL PUSH INTO
OUR ERN HALF OF ZONES TUESDAY AS UPPER WAVE DROPS SEWD ACROSS THE
UPPER MIDWEST. COULD BE SOME -SN WITHIN THE BAROCLINIC ZONE
TUESDAY/TUESDAY NIGHT SO HAVE ADDED SOME LOW POPS. WARMER AIR WILL
THEN PUSH BACK INTO THE ENTIRE CWFA ON WEDNESDAY. ANOTHER IMPULSE
EMBEDDED IN THE NW FLOW ALOFT WILL ALLOW ANOTHER BACKDOOR CDFNT TO
SLIDE INTO OUR ERN ZONES LATE THURSDAY AND MAY PROVIDE ANOTHER SMALL
OPPORTUNITY FOR LIGHT PCPN. FOR NOW WILL KEEP WX TYPE SNOW BUT
THERMAL PROFILES DO SHOW SOME CHANCE FOR FREEZING PCPN SO WILL KEEP
AN EYE ON THIS. WARMER/DRIER CONDITIONS EXPECTED FOR FRIDAY/SATURDAY
AS UPPER RIDGE AXIS CROSSES THE NRN PLAINS.

&&

.AVIATION...FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING
ISSUED AT 205 AM MST SUN FEB 7 2016

AREAS OF MVFR CIGS PRIMARILY IN THE NRN BLKHLS WILL SLOWLY
DISSIPATE THIS MRNG. THE BIGGEST IMPACT WILL BE THE STRONG NW
WINDS DEVELOPING TODAY OVER MUCH OF THE AREA...WITH 50-60KT GUSTS
EXPECTED ESPECIALLY OVER NWRN SD. THE WINDS WILL GRADUALLY
DIMINISH TONIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL 8 PM MST /9 PM CST/ THIS EVENING FOR
     SDZ001-002-012>014-024>026-028>032-043-044-046-047-049-
     072>074.

     WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR SDZ027-041-042.

WY...HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR WYZ057-071.

&&

SHORT TERM...POJORLIE
LONG TERM...JOHNSON
AVIATION...JOHNSON
Hazardous weather outlook, Feb 7, 4:06 AM MST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
406 AM MST SUN FEB 7 2016

SDZ001-002-012>014-025-026-030>032-043-044-046-047-049-072>074-
WYZ071-081115-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHEASTERN CROOK-
406 AM MST SUN FEB 7 2016 /506 AM CST SUN FEB 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...SOUTHWESTERN SOUTH
DAKOTA...AND NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL SWEEP THROUGH THE NORTHERN
PLAINS...BRINGING VERY STRONG WINDS TO THE AREA TODAY. SUSTAINED
WIND SPEEDS OF 35 TO 50 MPH AND GUSTS UP TO 75 MPH ARE EXPECTED.
WINDS WILL DECREASE TONIGHT BUT STILL REMAIN BREEZY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ024-028-029-WYZ057-081115-
NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
WYOMING BLACK HILLS-
406 AM MST SUN FEB 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...AND THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER DISTURBANCE WILL SWEEP THROUGH THE NORTHERN
PLAINS...BRINGING STRONG WINDS TO THE AREA TODAY. WINDS OF 25 TO
35 MPH WITH GUSTS NEAR 60 MPH ARE POSSIBLE. THE STRONG WINDS MAY
LEAD TO SEVERAL DEAD TREES FALLING ONTO TRAILS AND ROADS. WINDS
WILL DECREASE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ027-041-042-WYZ054>056-058-081115-
SOUTHERN FOOT HILLS-FALL RIVER-OGLALA LAKOTA-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-
406 AM MST SUN FEB 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
SOUTH DAKOTA...AND NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER DISTURBANCE WILL SWEEP THROUGH THE NORTHERN
PLAINS...BRINGING STRONG WINDS TO THE AREA TODAY. WIND SPEEDS UP
TO 35 MPH WITH GUSTS AROUND 55 MPH POSSIBLE. WINDS WILL DECREASE
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Feb 7, 7:46 AM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
746 AM MST SUN FEB 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     HIGH SUST WINDS  1 WSW RED ELM           45.05N 101.80W
02/07/2016  M48 MPH          ZIEBACH            SD   DEPT OF HIGHWAYS

            GUSTING TO 63 MPH

&&

JC
Local storm report, Feb 7, 7:59 AM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
759 AM MST SUN FEB 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     HIGH SUST WINDS  RAPID CITY AIRPORT      44.05N 103.06W
02/07/2016  M49 MPH          PENNINGTON         SD   ASOS

            GUSTING TO 61 MPH

&&

JC
Local storm report, Feb 7, 8:25 AM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
825 AM MST SUN FEB 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     NON-TSTM WND GST 4 S DOWNTOWN RAPID CITY 44.02N 103.24W
02/07/2016  M66 MPH          PENNINGTON         SD   NWS EMPLOYEE

0812 AM     NON-TSTM WND GST 1 W BOX ELDER           44.12N 103.09W
02/07/2016  M68 MPH          PENNINGTON         SD   DEPT OF HIGHWAYS

0812 AM     NON-TSTM WND GST 3 NNW SCENIC            43.82N 102.58W
02/07/2016  M68 MPH          PENNINGTON         SD   DEPT OF HIGHWAYS

&&

JC
Local storm report, Feb 7, 8:35 AM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
835 AM MST SUN FEB 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 AM     NON-TSTM WND GST 1 ENE MUD BUTTE         45.01N 102.86W
02/07/2016  M74 MPH          MEADE              SD   DEPT OF HIGHWAYS

&&

JC
Local storm report, Feb 7, 8:38 AM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
838 AM MST SUN FEB 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 AM     NON-TSTM WND GST 1 WSW RED ELM           45.05N 101.80W
02/07/2016  M69 MPH          ZIEBACH            SD   DEPT OF HIGHWAYS

&&

JC
Local storm report, Feb 7, 8:47 AM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
847 AM MST SUN FEB 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     NON-TSTM WND GST 1 NE MIDLAND            44.08N 101.14W
02/07/2016  M64 MPH          HAAKON             SD   DEPT OF HIGHWAYS

&&

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Wyoming Black Hills

When
February 7, 9:00 AM MST to 2:00 PM MST
Where
Wyoming Black Hills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

High Wind, Northeastern Crook

When
February 7, 9:00 AM MST to 3:00 PM MST
Where
Northeastern Crook forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613818, 613819.